Hail, Smith
- When
- August 15, 6:20 PM CST
- Where
- Smith County, Gaylord
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.650, -98.850
Scattered thunderstorms associated with an upper level disturbance developed over north central Kansas during the evening hours. Though there were no reports of severe weather, penny size hail did fall in Smith County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms associated with an upper level disturbance developed over north central Kansas during the evening hours. Though there were no reports of severe weather, penny size hail did fall in Smith County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 15, 5:13 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 613 PM CDT FRI AUG 15 2008 .AVIATION...THE PRIMARY ISSUE WILL BE THE CHANCE OF FOG TONIGHT INTO SATURDAY MORNING. ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED THIS AFTERNOON...BUT HAVE BEEN DIMINISHING OVER THE PAST HOUR. EXPECT THE DIMINISHING TREND TO CONTINUE WITH LITTLE ACTIVITY EXPECTED AFTER SUNSET. WILL KEEP THE TERMINAL DRY DUE TO THE ISOLATED NATURE OF THE PRECIPITATION. LIGHT WINDS AND CLEARING SKIES SHOULD LEAD TO SOME FOG OVERNIGHT WHICH COULD LAST INTO SATURDAY MORNING. WILL BRING VISIBILITIES INTO THE 2-4SM RANGE LATE TONIGHT INTO EARLY SATURDAY MORNING...BUT THEN IMPROVE CONDITIONS RELATIVELY RAPIDLY. THERE COULD BE MORE CUMULUS DEVELOPMENT DURING THE DAY ON SATURDAY...AND WILL GO WITH SCATTERED CLOUDS AROUND 4KFT. && .PREV DISCUSSION... /ISSUED 225 PM CDT FRI AUG 15 2008/ SHORT TERM...THIS AFTERNOON THROUGH SATURDAY NIGHT. EARLY AFTERNOON WATER VAPOR IMAGERY CONTINUES TO SHOW A STRONG UPPER LOW SLIDING SLOWLY SOUTH OVER WYOMING. CLOUDS AND NUMEROUS SHOWERS ARE LINED UP ACROSS THE WESTERN HIGH PLAINS AND FRONT RANGE REGION OF COLORADO...WYOMING...AND WESTERN NEBRASKA. FURTHER EAST...ACROSS CENTRAL AND EASTERN PORTIONS OF NEBRASKA AND KANSAS...SHOWERS BECOME MORE ISOLATED. UPPER LEVEL SUPPORT ASSOCIATED WITH THE WYOMING LOW IS PROJECTED TO CONTINUE ITS SLOW SOUTHWARD MEANDERING THROUGH THE NEXT FEW DAYS REMAINING WELL WEST OF OUR CWA. THIS WILL KEEP THE BEST CHANCES OF RAIN ACROSS THE ROCKIES AND HIGH PLAINS WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN OUR CWA...AND EVEN THAT SLIM CHANCE WILL BE PREDOMINATELY CONFINED TO OUR WESTERN ZONES. THE UPPER SYSTEM HAS ALSO BROUGHT DOWN SOME COOLER THAN NORMAL AIR TO THE CENTRAL CONUS. EXPECT BELOW NORMAL TEMPERATURES TO CONTINUE ON SATURDAY WITH AFTERNOON HIGHS AROUND THE 80 DEGREE MARK. LONG TERM...12Z SUNDAY THROUGH FRIDAY. PRECIPITATION CHANCES ASSOCIATED WITH LARGE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUE TO BE MAIN FORECAST CONCERN THROUGH THE EXTENDED PERIOD. LOOKING AT PRECIPITATION...CONTINUED DOWNWARD TREND WITH POPS...ESPECIALLY ACROSS NORTHERN PORTIONS OF THE CWA...WITH SOME BEING COMPLETELY REMOVED. MODELS CONTINUE TO HAVE GOOD AGREEMENT THROUGH THE END OF THE WEEKEND AND EARLY NEXT WEEK IN REGARD TO THE MAIN UPPER LEVEL LOW PRESSURE SYSTEM. THE CENTER OF THE LOW MOVES SE THROUGH COLORADO ON SUNDAY...AND INTO SW KS/W OK/N TX ON MONDAY. THIS MORE SOUTHWARD TRACK DRAGS THE BULK OF THE MOISTURE AND LIFT TO THE W/SW OF THE CWA...ALONG WITH PRECIPITATION CHANCES. CONFIDENCE INTO MIDDLE/END OF NEXT WEEK DECREASES...AS MODEL SOLUTIONS DIVERGE A BIT IN THE PROGRESSION OF THIS SYSTEM...AND WHEN IT CROSSES NEAR THE CWA. GFS IS A LITTLE MORE PROGRESSIVE AND QUICKER TO PHASE THE LOW BACK INTO THE MAIN FLOW...WITH A MORE OPEN UPPER LEVEL TROUGH WORKING IN FROM THE WEST COAST...WHERE ECMWF IS SLOWER AS IT SHOWS A MUCH STRONGER UPPER LEVEL LOW DEVELOPING OFF THE WEST COAST. FORECAST IS A BLEND...WITH POPS RETURNING TO THE ENTIRE CWA DURING THE WED/THUR TIME FRAME AS THE SYSTEM SHIFTS NORTHEAST THROUGH THE CENTRAL PLAINS...BUT KEPT AS SLIGHTS FOR NOW DUE TO UNCERTAINTY. WITH PRECIP OUT OF THE REGION...LEFT THUR NIGHT/FRI DRY. AS FAR AS TEMPERATURES GO...NOT A LOT OF CHANGES ONE WAY OR THE OTHER EXPECTED THROUGH THE EXTENDED. STAYED CLOSE TO HPC GUIDANCE...WITH HIGH TEMPERATURES EXPECTED TO REMAIN NEAR 80/LOWER 80S THROUGH WED WITH LOWER/MID 80S LATER IN THE WEEK. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 254 PM CDT FRI AUG 15 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 254 PM CDT FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS SATURDAY THROUGH THURSDAY. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 718 PM CDT FRI AUG 15 2008 KSZ006-018-160045- OSBORNE-SMITH- 718 PM CDT FRI AUG 15 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS SOUTHWESTERN SMITH COUNTY IN NORTH CENTRAL KANSAS AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GAYLORD...OR 28 MILES EAST OF PHILLIPSBURG...AND MOVING WEST AT 13 MPH. * THE THUNDERSTORM WILL BE NEAR... GAYLORD BY 725 PM CDT CEDAR BY 745 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Grand Island radar (KUEX), 82 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131082.